Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 17, NWS Topeka, KS

March 30, 1998Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 30, 1998, 1:44 PM CST for Jefferson County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 1998, 1:44 PM CST (19:44 UTC)
Expired
Mar 30, 1998, 2:15 PM CST
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 2:25 PM CSTHail 0.75Mc Louth, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WUUS1 KTOP 301945 RRA
SVRTOP
KSC087-302015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
144 PM CST MON MAR 30 1998

 * SEVERE THUNDERSTORM WARNING FOR
     EASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS

 * UNTIL 215 PM CST

 * SOME LOCATIONS AFFECTED
     WINCHESTER
     PERRY
     WILLIAMSTOWN
     OSKALOOSA

 * AT 141 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
   SEVERE THUNDERSTORM 10 MILES NORTHWEST OF LAWRENCE...MOVING
   NORTHEAST AT 65 MILES PER HOUR.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:45 AM CST, 9 hours 59 minutes earlier.

Area forecast discussion, Mar 30, 3:45 AM CST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CST TUE MAR 30 1998

PRECIP CHANCES TODAY...THEN WINDS AND TEMPERATURES TODAY AND TONIGHT
THE MAIN FORECAST PROBLEMS...

HEAVY PRECIPITATION EVENT IS OVER FOR CWA ALTHOUGH WILL HAVE TO
DEAL WITH LIGHTER PRECIPITATION MOVING ACROSS THE CWA THIS MORNING
...AND POSSIBLY STILL SOME SCATTERED SHOWERS DURING THE AFTERNOON.

WATER VAPOR/IR IMAGERY SHOWS SWIRL NEAR GAG AT THIS TIME AND IS IN
GOOD AGREEMENT WITH ETA POSITION OF VORT MAX AT 06Z. VERY STRONG
UPPER JET ON EAST SIDE OF LOW WILL LIFT LOW NORTHEAST INTO IOWA TODAY
AND MODELS INDICATING SPEED MAX/SHORTWAVE TROUGH WILL MOVE PAST
CWA BY LATE MORNING PUTTING FAIR AMOUNT OF NVA/SUBSIDENCE OVER THE
AREA BY THAT TIME. 88-D SHOWING AREA OF PRECIPITATION MOVING
THROUGH CENTRAL KS AT THIS TIME AHEAD OF SPEED MAX AND THUS WILL GO
WITH SCATTERED SHOWERS FOR THE MORNING...COULD BE SOME SNOW SHOWERS
IN NORTH CENTRAL KS WHERE MODELS INDICATE 850 MB TEMPERATURES TO
BE DROPPING BELOW FREEZING.

AS THE LOW LIFTS OUT ACROSS KS TODAY...MODELS SHIFT 500 MB COLD POOL
OF -26 TO -28 ACROSS CWA DURING THE AFTERNOON...RESULTING IN STEEP
LAPSE RATES AND THUS WILL KEEP A CHANCE FOR SHOWERS OVER THE ENTIRE
CWA THROUGH THE AFTERNOON. SUBSIDENCE COULD BRING SOME BRIEF SUNSHINE
OVER EAST CENTRAL KS SO WILL GO WITH HIGHS AROUND 50 THAT AREA...BUT
UP ALONG THE NEBRASKA BORDER...CLOUDY SKIES SHOULD HOLD HIGHS TO THE
MIDDLE 40S. WITH ETA/AVN MODELS INCREASING 850 MB WINDS INTO 35-40 KT
RANGE OVER CWA AS SURFACE LOW CRANKS UP OVER IOWA...WILL GO FOR 20-30
MPH WINDS BY AFTERNOON AND DROP ONLY INTO 15-25 MPH RANGE FOR
TONIGHT. TIME SECTIONS INDICATING CLOUDS MAY NOT CLEAR OUT OF
NORTHEAST AND EAST CENTRAL KANSAS UNTIL WEDNESDAY MORNING SO EXPECT
TEMPERATURES TO STAY ABOVE FREEZING IN THE MIDDLE 30S THOSE AREAS
THE NORTH CENTRAL MAY CLEAR OUT AFTER MIDNIGHT AND WILL GO WITH THE
LOWER 30S THERE.

BETTER WEATHER ON TAP FOR WEDNESDAY AS WINDS WILL BE ON THE DECREASE
AND CLOUDS SHOULD CLEAR OUT OF ENTIRE CWA BY LATE MORNING. MOS
GUIDANCE LOOKS REASONABLE WITH HIGHS MOSTLY IN THE 60 TO 65 DEGREE
RANGE.

.TOP...NONE.

PB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:50 PM CSTSevere Thunderstorm WarningTOPOttawa25 min
Mar 29, 8:09 PM CSTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa36 min
Mar 29, 8:50 PM CSTSevere Thunderstorm WarningTOPOttawa25 min
Mar 29, 9:41 PM CSTSevere Thunderstorm WarningTOPClay34 min
Mar 29, 10:17 PM CSTSevere Thunderstorm WarningTOPMarshall, Washington28 min
Mar 29, 10:45 PM CSTSevere Thunderstorm WarningTOPMarshall30 min
Mar 29, 11:04 PM CSTSevere Thunderstorm WarningTOPOttawa26 min
Mar 29, 11:46 PM CSTSevere Thunderstorm WarningTOPCloud29 min
Mar 29, 11:53 PM CSTSevere Thunderstorm WarningTOPWashington22 min
Mar 30, 12:13 AM CSTSevere Thunderstorm WarningTOPCloud32 min
Mar 30, 10:40 AM CSTSevere Thunderstorm WarningTOPNemaha30 min
Mar 30, 12:01 PM CSTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee29 min
Mar 30, 12:22 PM CSTSevere Thunderstorm WarningTOPJackson, Jefferson23 min
Mar 30, 1:55 PM CSTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage35 min
Mar 30, 2:25 PM CSTSevere Thunderstorm WarningTOPDouglas, Jefferson35 min
Mar 30, 3:02 PM CSTSevere Thunderstorm WarningTOPDouglas, Jefferson28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.